Journal Article

Generalizing the Lottery Paradox

Igor Douven and Timothy Williamson

in The British Journal for the Philosophy of Science

Published on behalf of British Society for the Philosophy of Science

Volume 57, issue 4, pages 755-779
Published in print December 2006 | ISSN: 0007-0882
Published online December 2006 | e-ISSN: 1464-3537 | DOI: http://dx.doi.org/10.1093/bjps/axl022
Generalizing the Lottery Paradox

More Like This

Show all results sharing these subjects:

  • Philosophy of Science
  • Science and Mathematics

GO

Show Summary Details

Preview

This paper is concerned with formal solutions to the lottery paradox on which high probability defeasibly warrants acceptance. It considers some recently proposed solutions of this type and presents an argument showing that these solutions are trivial in that they boil down to the claim that perfect probability is sufficient for rational acceptability. The argument is then generalized, showing that a broad class of similar solutions faces the same problem.

An argument against some formal solutions to the lottery paradox

The argument generalized

Some variations

Adding modalities

Anticipated objections

Journal Article.  11077 words.  Illustrated.

Subjects: Philosophy of Science ; Science and Mathematics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.